A Breakdown at the Pharmacy Counter
Olivia Mannion (@oliviaaaleee) is age 26 and a stage four Hodgkin’s Lymphoma survivor. She works in healthcare PR to hopefully make some sort of change and is a beagle mom to Goose.
After my first chemo treatment, I was neutropenic, which basically means you have too few white blood cells and you can’t eat sushi and shouldn’t smell fresh flowers. I cried when the patient coordinator called me - it felt like a kick while I was already down - literally on the ground, with horrible constipation cramps, but that’s another whole thing altogether.
I was put on preventative antibiotics and antifungals for a week. A few days after that, I noticed white spots on my tonsils. Of course, knowing my immunity was low, I freaked out, called the after hours line and drove home from my camp - an hour away from my house - at 8:30 p.m. in the first snow storm of the season. After a few go-arounds, I was prescribed Nystatin for Thrush - a fungal/yeast infection of the mouth and a result of going on and off antibiotics - ironic. After using the Nystatin for a few days, I started to develop a horrible rash on my back, which looked like hundreds of little pimples. The next morning, they covered my chest as well. Now, I had not only mouth fungus, but a full body pimple invasion - like a 13-year-old boy after football practice.
My doctor quickly realized it was a drug reaction and called into CVS a NEW prescription to combat both the rash AND the mouth fungus. When I walked up to the counter however, they noted they couldn’t fill the prescription as my doctor called in 35,000 tablets, which they assumed should only be 35. I lost it, right there at the CVS counter with the pharmacist.
I seriously asked the pharmacist with tears streaming down my face if I should find a new cancer center if the provider can’t even type in a prescription correctly. I then proceeded to explain to this innocent man how I used to be good-looking, but now I’m bald, skinny, and have mouth fungus and a full body rash. I then lifted up my shirt so he could get a good look. The absolute look of horror, sympathy, fear and shock made me burst out laughing - literally uncontrollably with even more tears flying out of my eyes - it still makes me laugh to this day.
He truthfully RAN to fill my prescription, triple checked this one so it wouldn’t interact with any of the other drugs I was on, and gave me a million well wishes. Do I feel bad about my mental breakdown at the pharmacy counter? Maybe. Is the story and laughs worth it? Perhaps, but mouth fungus is still absolutely repulsive.